Missouri, 2009

Flash Flooding and Heavy Rain in Missouri, September 19, 2009

September 19, 2009 · NWS SGF · 8 events in 3 counties and zones

Thunderstorms associated with an upper level low moving through Southwest Missouri produced heavy and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms associated with an upper level low moving through Southwest Missouri produced heavy and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 19, 2:03 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 19, 2:03 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CDT SAT SEP 19 2009

.DISCUSSION...

AN ACTIVE WEATHER PATTERN THROUGH THE FORECAST PERIOD WITH
SEVERAL CHANCES FOR PRECIPITATION IS THE FORECAST HIGHLIGHT.

THE PERSISTENT UPPER LEVEL LOW THAT HAS BROUGHT SCATTERED SHOWERS
AND THUNDERSTORMS TO THE LOWER MISSISSIPPI VALLEY THROUGH MOST OF
THE WEEK IS BEGINNING TO KICK NORTHEAST TOWARDS THE OHIO VALLEY
WITH A DIGGING UPPER TROUGH OVER THE PACIFIC NORTHWEST. STRONG
ISENTROPIC UPGLIDE ALONG THE 310K SURFACE HAS PRODUCED NUMEROUS
RAIN SHOWERS ACROSS SOUTHERN MISSOURI. RAIN CHANCES WILL CONTINUE
TONIGHT ALONG WITH SLIGHT CHANCES FOR SUNDAY WITH THE LOW
EJECTING EAST.

FOCUS OF THE FORECAST THEN TURNS TO A STRONG COLD FRONT ASSOCIATED
WITH A DIGGING UPPER TROUGH IN THE PLAINS EARLY NEXT WEEK. AHEAD
OF THIS UPPER TROUGH...THE FRONT WILL INTERACT WITH GULF MOISTURE
SURGING NORTH. FORECAST PROGS OF STEEPENING LAPSE RATES AND
MARGINAL SHEAR SHOULD BE SUFFICIENT FOR AT LEAST A FEW STRONG
THUNDERSTORMS WITH A PRIMARY RISK OF HAIL FOLLOWED BY WIND. WITH
PRECIPITABLE WATER VALUES PROJECTED OVER AN INCH AND A HALF...FLASH
FLOODING WILL BE A CONCERN ESPECIALLY WHERE THUNDERSTORMS TRAIN
ALONG THE FRONT AND WHERE THE STRONGER UPDRAFTS DEVELOP.

THE NUMERICAL MODELS CONTINUE TO OFFER A VARIETY OF SOLUTIONS
WITH THE EVOLUTION OF THE UPPER TROUGH THROUGH THE WEEK. MODEL
CONSENSUS IS FOR THE DEVELOPMENT OF A CUTOFF UPPER LEVEL LOW.
HOWEVER...CONSENSUS FROM THERE DIVERGES GREATLY ON THE TRACK OF
THE LOW. SOLUTIONS VARY FROM THE GFS...ALONG WITH THE GFS
ENSEMBLES RETROGRADING THE LOW TO THE DESERT SOUTHWEST TO THE
UKMET AND CANADIAN MODELS STALLING THE LOW OVER KANSAS. NEEDLESS
TO SAY...EVENTUAL TRACK OF THE LOW WILL HAVE BIG IMPLICATIONS ON
THE EXTENDED FORECAST. CURRENT FORECAST FAVORS THE ECMWF WHICH IS
A REASONABLE COMPROMISE BETWEEN THE OUTLIERS. FURTHER ADJUSTMENTS
AND REFINEMENT TO THE EXTENDED FORECAST WILL BE MADE TO INCREASE
OR DECREASE PRECIPITATION CHANCES ONCE MODEL CONTINUITY
STRENGTHENS.

ANGLE

&&

.AVIATION...

FOR THE 19/1800Z KSGF/KJLN/KBBG TAFS...RAIN AREA ACROSS SOUTHERN
MISSOURI IS MAINLY AFFECTING THE KBBG TERMINAL WITH IFR CONDITIONS
BEING REPORTED THERE AT PRESENT. WILL MOST LIKELY SEE MVFR
CONDITIONS AT KSGF AS RAIN AREA MOVES ACROSS THE TERMINAL THIS
AFTERNOON.

RAIN SHOULD COME TO AN END SOMETIME BEFORE 00Z BUT THE QUESTION
THEN BECOMES HOW THIS WILL AFFECT THE OVERNIGHT CONDITIONS. GIVEN
THE LOCATION AND THE AMOUNT OF RAIN RECEIVED...BELIEVE KBBG COULD
SEE SOME IFR CONDITIONS OVERNIGHT WITH FOG AND LOW CLOUD
FORMATION. THIS SHOULD GRADUALLY IMPROVE DURING THE MORNING HOURS.
KEPT KSGF AND KJLN VFR FOR NOW BUT DURATION AND AMOUNT OF RAIN
THIS AFTERNOON WILL DETERMINE IF ADJUSTMENTS HAVE TO BE MADE WITH
LATER FORECASTS.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 19, 11:55 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1255 PM CDT SAT SEP 19 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1255 PM CDT SAT SEP 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

FLASH FLOODING WILL REMAIN A RISK THROUGH 6 PM FROM ISOLATED
THUNDERSTORMS PRODUCING HEAVY RAINFALL IN SOUTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AS A LOW PRESSURE
SYSTEM TRACKS ACROSS THE EASTERN OZARKS. NO SEVERE WEATHER IS
EXPECTED.

A FEW STRONG THUNDERSTORMS WILL OCCUR LATE MONDAY INTO TUESDAY
WITH A COLD FRONT ENTERING THE OZARKS. THIS FEATURE WILL INTERACT
WITH INCREASING GULF MOISTURE...TRIGGERING A COMPLEX OF STORMS.
AREAS OF HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER
STORMS.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
THROUGH FRIDAY WITH A LOW PRESSURE SYSTEM GRADUALLY MOVING
THROUGH THE PLAINS AND APPROACHING THE OZARKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

The radar

The Springfield radar (KSGF), 118 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 heavy rain. Local standard time, as filed.

Flash Flood, Ozark

When
September 19, 3:30 PM CST to 7:30 PM CST
Where
Ozark County, 0.69 mi N of Mammoth to 0.84 mi N of Mammoth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.540, -92.400

State Route T was flooded and closed near the junction of Lick and Possum Walk Creeks.

Flash Flood, Ozark

When
September 19, 3:30 PM CST to 8:30 PM CST
Where
Ozark County, 1.31 mi WNW of Udall to 1.24 mi NW of Udall
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.540, -92.290

State Route J was flooded and closed near Lick Creek.

Flash Flood, Barry

When
September 19, 6:00 PM CST to 10:00 PM CST
Where
Barry County, 2.08 mi NW of Monett to 1.49 mi W of Monett
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.939, -93.950

Highway 60 near the intersection of Kyler Road was closed due to flooding with several feet of water over the road. Numerous other streets were also flooded.

Heavy Rain, Lawrence

When
September 19, 6:36 PM CST
Where
Lawrence County, 5.11 mi SSE of Friestatt
Reported by
Public
Coordinates
36.950, -93.890

A volunteer observer measured 5.20 inches of rain.

Flash Flood, Barry

When
September 19, 8:00 PM CST to 11:00 PM CST
Where
Barry County, 2.47 mi NW of Monett to 1.07 mi WNW of Wightman
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.940, -93.957

With Kelly Creek nearly bank-full, voluntary evacuations occurred at the Marshall Mobile Home Park.

Heavy Rain, Barry

When
September 19, 8:52 PM CST
Where
Barry County, 0.55 mi W of Monett
Reported by
Public
Coordinates
36.920, -93.930

A volunteer observer measured 7.75 inches of rain.

Flash Flood, Lawrence

When
September 19, 9:20 PM CST to 11:59 PM CST
Where
Lawrence County, 3.58 mi S of Friestatt to 2.91 mi E of Pierce City
Cause
Heavy Rain
Reported by
Public
Coordinates
36.969, -93.910

Numerous county roads were reported flooded.

Flash Flood, Lawrence

When
September 19, 10:43 PM CST to 11:59 PM CST
Where
Lawrence County, 0.8 mi NNW of Marionville to 1.31 mi S of Marionville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.010, -93.658

Flash flooding occurred with an estimated 11 inches of rainfall. A water rescue occurred near the intersection of Highway 14 and Highway T.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196304, 196305, 196792, 196796, 196793, 196797, 196794, 196795.